Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 199, NWS Paducah, KY

May 22, 2011Johnson County, Williamson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 22, 2011, 11:43 PM CDT for Johnson County, Williamson County, Illinois. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 11:43 PM CDT (04:43 UTC)
Expired
May 23, 2011, 12:15 AM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Johnson County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 52 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 11:53 PM CDTHAIL 0.75Buncombe, ILDIME SIZE HAIL REPORTED WITH DANGEROUS LIGHTNING AND STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-573 J/kg
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS53 KPAH 230443
SVRPAH
ILC087-199-230515-
/O.NEW.KPAH.SV.W.0199.110523T0443Z-110523T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JOHNSON COUNTY IN SOUTHERN ILLINOIS...
  SOUTH CENTRAL WILLIAMSON COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 1215 AM CDT.

* AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES SOUTHWEST OF GOREVILLE..AND MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GOREVILLE...
  LAKE OF EGYPT AREA...
  CREAL SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY MORNING FOR
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI.

&&

LAT...LON 3756 8871 3751 8872 3747 8882 3741 8902
      3746 8906 3755 8905 3769 8882
TIME...MOT...LOC 0443Z 241DEG 33KT 3747 8906
WIND...HAIL <50MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:49 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 22, 8:49 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
849 PM CDT SUN MAY 22 2011

.UPDATE...
UPDATE FOR TORNADO WATCH 334 AND CANCEL LAKE WIND ADVISORY AND AVIATION.

&&

.DISCUSSION...

WINDS FELL BELOW LAKE WIND ADVISORY CRITERIA. THUS WAS ALLOWED TO EXPIRE.
ONGOING SEVERE AND SOME TORNADIC STORMS OVER MISSOURI WERE SLOWLY
NEARING THE AREA. ALTHOUGH THE ATMOSPHERE IS MUCH MORE STABLE OVER
THE PAH AREA THERE IS STILL A GOOD BIT OF INSTABILITY...MAINLY
WEST OF MISSISSIPPI RIVER...AND ALONG THE MISSISSIPPI RIVER AS YOU
APPROACH ST LOUIS. LIFTING INDEX RANGES FROM -6 OVER SOUTH CENTRAL
MO TO -2 AT THE MISSISSIPPI RIVER...TO ZERO EAST OF THE RIVER.
CAPE DECREASE FROM 2000 J/KG OVER SOUTH CENTRAL MO TO AROUND 200
AT PAH. BUT THE BIGGEST NEGATING SEVERE FACTOR WILL BE THE CIN. IT
INCREASES FROM AROUND -100 J/KG OVER CENTRAL MO TO GREATER THAN
-500 J/KG OF NEGATIVE BUOYANCY EAST OF THE MISSISSIPPI. THEREFORE
EXPECT THE TORNADIC AND SEVERE THREAT TO DECREASE AS THE STORM
MOVE DEEPER INTO THE QUAD STATE. HOWEVER SOME MAY STAY STRONG
ENOUGH FOR A WARNING.

PREV DISCUSSION...
ACTIVE SWLYS ALOFT WILL PROVIDE IMPETUS FOR ACTIVE/WET (CHC)
PERIOD OF PCPN TODAY ON THRU MUCH OF THE WEEK. AFTER DIURNAL
ACTIVITY LATE THIS PM...1 WEAK RIPPLE MOVES ACROSS MID OH VALLEY
LATE TONIGHT. THEN MORE DIURNALLY AIDED PCPN FLARES TOMORROW
PM...AS BOUNDARY SETS UP ALONG/NORTH OF PAH FA. ANOTHER RIPPLE IN
THE UPPER FLOW FLOATS ACROSS TOMORROW NIGHT...INDUCING ADDITIONAL
CHANCES. A BRIEF LATE NIGHT-EARLY AM PAUSE...THEN ANOTHER WAVE ON
TUESDAY GIVES GOOD CHANCES.

THE AFOREMENTIONED SCENARIO PLAYS OUT AND CONTINUE MORE OR LESS
THRU THURSDAY...WHEN FINALLY THE LONG WAVE TROF SWEEPS ACROSS THE
FA. IT APPEARS THE GFS SOLUTION OF ACTUALLY TRANSLATING THIS TROF
ON THRU THE REGION WINS OUT VS THE MORE ERRATIC ECMWF...WHICH IS
NOW COMING A LITTLE MORE IN LINE OF AGREEMENT WITH GFS BY ALSO
SWEEPING IT THRU BY FRIDAY. THAT'LL BEGIN THE COOLER AND DRIER
WEATHER PERIOD THAT'LL LAST THRU NEXT WEEKEND...WITH HIGHS
RETURNING TO 70S AND LOWS TO 50S AFTER THE WEEK SPENT IN THE
80S/60S RESPECTIVELY.

SLGT RISK SVR EXISTS EACH DAY...AND HPC ACCUMULATION OF 5 DAY
TOTAL QPF THRU WED RUNS MAINLY 2-3" ACROSS THE REGION. ISOLATED
AMOUNTS MAY BE HIGHER.

AVIATION...
ISOLATED CONVECTION POSSIBLE THROUGH THE AFTERNOON...ESPECIALLY AT
KOWB AND KEVV...BUT DID NOT INCLUDE IN TAF AT THIS TIME.  BETTER
CHANCES AT ALL SITES FROM LATE EVENING/OVERNIGHT AND WENT WITH
PROB30 GROUPS. SOUTH TO SOUTHWEST WINDS AROUND 15KTS WITH GUSTS
25KTS OR HIGHER THIS AFTERNOON WILL DROP TO AROUND 10 KTS OR LESS
OVERNIGHT...THEN BECOMING GUSTY AGAIN AFTER 14Z.

&&

.AVIATION...
ISOLATED CONVECTION POSSIBLE OVERNIGHT...BETTER CHANCES AT ALL
SITES FROM LATE EVENING/OVERNIGHT AND WENT WITH PROB30 GROUPS.
SOUTH TO SOUTHWEST WINDS AROUND 10 KTS OR LESS OVERNIGHT...THEN
BECOMING GUSTY AGAIN AFTER 14Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 22, 9:08 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
908 PM CDT SUN MAY 22 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-240215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
908 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TONIGHT. THERE IS ALSO A TORNADO WATCH IN EFFECT FOR A LARGE
PART OF MISSOURI AND PARTS OF WEST CENTRAL ILLINOIS...MAINLY ALONG
AND WEST OF LINE FROM PINCKNEYVILLE...THROUGH CARBONDALE AND CAPE
GIRARDEAU...TO DEXTER. THIS WATCH IS IN EFFECT UNTIL 4 AM. THESE
STORMS SHOULD DECREASE IN INTENSITY AS THEY APPROACH THE
MISSISSIPPI RIVER...HOWEVER A SEVERE STORM CAN NOT BE RULED OUT.

PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING. FLOODED
RIVERS ARE FORECAST TO CONTINUE A STEADY FALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED OFF AND ON MONDAY ALL THE WAY
THROUGH EARLY FRIDAY. THE QUAD STATE REGION WILL BE UNDER A SLIGHT
RISK OF SEVERE WEATHER THROUGH WEDNESDAY AND POSSIBLY BEYOND...THUS
SOME STORMS MAY BECOME STRONG TO SEVERE.

PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING. FLOODED RIVERS
ARE FORECAST TO CONTINUE A STEADY FALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH AT LEAST WEDNESDAY.
CHECK THE LATEST FORECAST FOR UPDATES.

In the hours before

Special weather statement, May 22, 8:33 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
833 PM CDT SUN MAY 22 2011

MOZ108-230230-
RIPLEY MO-
833 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR RIPLEY COUNTY IN SOUTHEAST
MISSOURI UNTIL 930 PM CDT...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH DIME SIZE HAIL...AND STRONG WINDS AROUND 40
MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF GATEWOOD...MOVING
NORTHEAST AT 35 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
BRIAR...DONIPHAN...OXLY...BUDAPEST...GATEWOOD AND FAIRDEALING.

A TORNADO WATCH IS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER
RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 22, 9:00 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
900 PM CDT SUN MAY 22 2011

MOZ108-230215-
RIPLEY MO-
900 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR RIPLEY COUNTY IN SOUTHEAST
MISSOURI CANCELLED...

THE STORM THAT MOVED THROUGH THE GATEWOOD AREA WEAKENED
RAPIDLY. STRONGER STORMS ARE JUST OFF TO THE WEST MOVING ACROSS
SOUTH CENTRAL MISSOURI.

A TORNADO WATCH IS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER
RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 22, 9:40 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
940 PM CDT SUN MAY 22 2011

MOZ100-107>109-230345-
WAYNE MO-CARTER-RIPLEY-BUTLER-
INCLUDING THE CITIES OF...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF
940 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...RIPLEY...WAYNE AND
BUTLER COUNTIES IN SOUTHEAST MISSOURI THROUGH 1100 PM...

AT 940 PM...DOPPLER RADAR DETECTED A LINE OF STRONG TO POSSIBLY
SEVERE THUNDERSTORMS APPROACHING THE REGION FROM SOUTH CENTRAL
MISSOURI. BY THE TIME THE STORMS MOVE INTO CARTER AND RIPLEY
COUNTIES BETWEEN 945 PM AND 1015 PM...THEY WILL BE CAPABLE OF
WINDS 45 TO 55 MPH...AND POSSIBLY SMALL HAIL. BY 1030 PM THE
STORMS SHOULD BE ALONG A LINE FROM GREENVILLE TO DONIPHAN...AND
THEN REACH THE WESTERN MOST SECTIONS OF BUTLER COUNTY TOWARD
1100 PM.

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 4 AM. STAY TUNED
TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Local storm report, May 22, 11:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1137 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     HAIL             ULLIN                   37.28N 89.18W
05/22/2011  E0.75 INCH       PULASKI            IL   EMERGENCY MNGR

&&

CTN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 11:11 PM CDTSevere Thunderstorm WarningPAHAlexander, Johnson, Pulaski, Union34 min
May 22, 11:15 PM CDTSevere Thunderstorm WarningPAHAlexander, Johnson, Union30 min
May 23, 2:09 PM CDTSevere Thunderstorm WarningPAHFranklin, Williamson25 min
May 23, 3:10 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash35 min
May 23, 3:46 PM CDTSevere Thunderstorm WarningPAHAlexander, Jackson, Union44 min
May 23, 3:57 PM CDTTornado WarningPAHJackson, Union33 min
May 23, 4:12 PM CDTTornado WarningPAHJackson33 min
May 23, 4:31 PM CDTSevere Thunderstorm WarningPAHFranklin, Williamson29 min
May 23, 4:40 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Union, Williamson40 min
May 23, 4:48 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope, Pulaski, Union42 min
May 23, 5:02 PM CDTSevere Thunderstorm WarningPAHGallatin, Hardin, Pope, Saline43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.